CUED Publications database

Log-concavity, ultra-log-concavity, and a maximum entropy property of discrete compound Poisson measures

Johnson, O and Kontoyiannis, I and Madiman, M (2013) Log-concavity, ultra-log-concavity, and a maximum entropy property of discrete compound Poisson measures. Discrete Applied Mathematics, 161. pp. 1232-1250. ISSN 0166-218X

Full text not available from this repository.

Abstract

Sufficient conditions are developed, under which the compound Poisson distribution has maximal entropy within a natural class of probability measures on the nonnegative integers. Recently, one of the authors [O.T. Johnson, Log-concavity and the maximum entropy property of the Poisson distribution, Stochastic Process. Appl., 117(6) (2007) 791-802] used a semigroup approach to show that the Poisson has maximal entropy among all ultra-log-concave distributions with fixed mean. We show via a non-trivial extension of this semigroup approach that the natural analog of the Poisson maximum entropy property remains valid if the compound Poisson distributions under consideration are log-concave, but that it fails in general. A parallel maximum entropy result is established for the family of compound binomial measures. Sufficient conditions for compound distributions to be log-concave are discussed and applications to combinatorics are examined; new bounds are derived on the entropy of the cardinality of a random independent set in a claw-free graph, and a connection is drawn to Mason's conjecture for matroids. The present results are primarily motivated by the desire to provide an information-theoretic foundation for compound Poisson approximation and associated limit theorems, analogous to the corresponding developments for the central limit theorem and for Poisson approximation. Our results also demonstrate new links between some probabilistic methods and the combinatorial notions of log-concavity and ultra-log-concavity, and they add to the growing body of work exploring the applications of maximum entropy characterizations to problems in discrete mathematics. © 2012 Elsevier Ltd. All rights reserved.

Item Type: Article
Subjects: UNSPECIFIED
Divisions: Div F > Signal Processing and Communications
Depositing User: Cron Job
Date Deposited: 08 Jan 2018 20:11
Last Modified: 28 Jun 2018 02:04
DOI: